|Posted on Friday, February 03, 2006 - 9:37 am: || |
I just wanted to relate my experience of yesterday. I went to the opthamologist for my every 6 month check up, which requires dialation of my eyes. This was the first time (recently) I have been dialated by this doctor. They are aware that my eyes dialate easily and they only used one drop per eye, of the 'weakest' drops they had.
Two hours later, my blood sugar was above 300, my heart was racing, and I had severe abdominal bloating. By later in the evening, my face was flushed, and when I tried to go to sleep, I had such a fast heart race and noticable palpitations that I never slept. My mind was racing all night. I even took one of my beta blockers to slow this down, and it hardly helped.
I called the doctor's office this morning, and they got back to me with the name of the medicine-Tropicamide 0.5 % solution. The tech told me that the eye doctor was sure this medicine had not caused my symptoms. (I am positive it did)I quick pulled it up on the internet as I was talking to the tech, and informed him that the things I experienced were indeed listed as possible side effects. I told him this medicine affected me just like lidocaine does, and just like MSG does. He said they had never had anyone complain before.
It really riles me up when doctors do not believe what you say. I know this happens all the time,(about doctors not understanding or believing) to all of us, but my gosh, this is printed in the literature with the side effects!
Because I am a Type I diabetic, I have to have 2 different eye doctors--- one is the general opthamologist, whom I saw individually yesterday because of scheduling conflicts, and the other is a retinal specialist. I see both of them once every 6 months, and I usually see them both on the same day to avoid being dialated twice. I always see the retina doctor first, and then I am still dialated by the time I see the opthamologist. I don't think this has ever happened to me when the retina specialist did the dialation. I am calling to find out if they both use the same medicine. If they do, then for some reason I was extra sensitive yesterday.
I am telling you guys this so you can be careful. Anyone else have this experience?
|Posted on Friday, February 03, 2006 - 4:51 pm: || |
Per the link below:
"Toxic effects (of Tropicamide Eye Drops) include tachycardia, and depressant and stimulant action of the central nervous system.
Physostigmine salicylate 1-2 mg should be injected subcutaneously, intra-muscularly or intravenously to control toxic effects."
I once stopped a medication due to a side effect that my doctor swore wasn't caused by it, but that was listed first on the product insert. I ditched both the pills and the doctor.
|Posted on Saturday, February 04, 2006 - 4:23 pm: || |
Roy do you know off hand if tropicamide is the same family as hydroxyamphetadime?
Lisa Marie- do you know for sure if you reacted to the lidocaine or the ephinephrine in it--it may be why you had a simular reaction to the eye drops plain lidocaine is very rare,,,most of it has ephi in it to help control bleeding and it supposingly last longer.. it just about killed me...lido with epi...and the isocaine with epi-!
(after that experience and heart damage from it )I am a brat and ASK to read every material data sheet of everything they use on me before they do.
Every single drug manufactured comes with a material data sheet that lists inert ingredients, fillers, and contradictions.
|Posted on Saturday, February 04, 2006 - 6:44 pm: || |
No, I don't really know if it was the lidocaine or the ephinephrine which was probably also in it. I do know that I do okay with marcaine. Also, I know I can't tolerate any over the counter or prescription sinus medication, because they also speed up my heart way too much. I don't know if the tropicamide has anything else in it--it was 0.5%. My other eye doctor's office has not yet returned my call about the eye drops which they use that I did not seem to react to. I'm calling them again Monday. My brother is an anesthesiologist, and he did once tell me "No one is allergic to lidocaine. You probably reacted to the epi in it." But honestly I don't know. Thanks Debby, for your comments, and you too Roy.
|Posted on Monday, February 06, 2006 - 11:31 am: || |
So, the my other eye doctor uses Mydriacil 0.5--which is either a generic, or the same thing as Tropicamide. Therefore, maybe they gave me the stronger version, 1.0, or, perhaps the Mydriacil doesn't have the same buffers and the Tropicamide, OR, suddenly, I am reacting when I didn't before. I don't know exactly what to think, but am leaning to maybe something is in Tropicamide which isn't in Mydriacil.
|Posted on Friday, July 07, 2006 - 7:23 pm: || |
Ich can mich an dich uberhaupt nicht errinern.jbb
|Posted on Sunday, February 17, 2008 - 4:33 am: || |
My wife visited our local optician for a routine eyetest and was asked to give permission to use a dilating eyedrop to help the examination. We later established this was 0.5% Tropicamide. Drops were put in both eyes. After the examination she was not warned to wear sunglasses or to avoid bright lighting, but quickly discovered the discomfort caused, cut short her shoppng trip and caught the bus home. She felt a little dizzy and nauseous with a headache. Next day she was suddenly aware of a small dark object in the peripheral vision of her right eye, initial thinking it was attached to a hair in her fringe, but soon establishing it as a 'floater' in her right eye, something she had never before experienced. That evening as she entered a darkened room she saw a flash of light at the right edge of vision in the same eye and found that it occurred whenever she moved her head or bent down. Again, this was a completely new experience for her. Now, several days later, she is seeing the flashes in daylight too. Her right eye feels uncomfortable and sore, as though a little dry (although it isn't), but it is not bloodshot at all.. Naturally we have reported this to the optician, and have returned for another examination, this time, at our insistence, without Tropicamide. The optician's first comment was that these symptoms were nothing to do with Tropicamide. She could see the 'floater', and suggested the flashes were the result of vitreous detachment, a slight seperation of the vitreous humour, or clear jelly filling of the eyeball, from the retinal wall, causing light refraction or nerve stimulation to give the impression of a flash of light. We both think the sudden appearance of these symptoms in an otherwise trouble-free eye immediately after Tropicamide application is not the 'pure coincidence' the optician would have us believe. Tomorrow, Monday, I will contact our G.P. and ask for my wife to be referred to the Princess Alexandra Eye Pavilion in Edinburgh for specialist examination and advice. I'll let you know how we get on.
If anyone has experienced anything similar please let me know. Thanks, Ken.
|Posted on Sunday, February 17, 2008 - 11:51 am: || |
Lisa Marie, do let us know what the doctor's office said. Like you, I can't tolerate lidocaine (even the one without epi). At one clinic I was at, I asked about alternates for Lidocaine and they used Marcaine instead, saying some people can't use Lidocaine, and is not that uncommon. I am curious which drops my eye doctor uses now as I've never had a reaction previously. It would be a good thing to know. Geez our medic alert bracelets are going so loaded with medical information they're going to be long enough for full-body armor at this rate. Ken's story is unfortunately typical when we have reactions the medical community refuses to believe. Hopefully another opinion will help. Such reactions should be reported to the drug manufactureres by the doctor.
|Posted on Monday, February 18, 2008 - 11:40 am: || |
I think you should get your wife into a retinologist right away. I have no idea what is going on, but it sounds like it is related to the drops.
I now schedule my retina doctor appointment first, always, because he uses the Mydriacil. Also, I tell them, under NO circumstances, are they to put more than one drop in each eye, because I get PLENTY of dilation from one drop. I am an insulin dependent diabetic, and so I have both the retina doc and the regular opthamologist. I get my eyes dilated twice a year because of the diabetes. I wear my sunglass our of the doctors offices, even if it is cloudy. I have extremely sensitive eyes, even if not dilated.
One other thing. About 3 years ago, I experienced a lot of light flashes in my right eye--not associated with dilation. It just happened late one evening, and it would not even go away if I closed my eyes. It looked like fireworks in my eye, and it was spiraling around. It did go away the next day, but I called the retina doctor. Think I even went to see him. He told me that it sounded like I had a migraine in my eye. I had heard of that, but never had it before or since. It made my eye very uncomfortable, and like you said, almost sore.
Please let us know how it turns out. Good luck to your wife.
|Posted on Tuesday, February 19, 2008 - 6:52 pm: || |
Not all retinal examinations use dilation: